Hail, Leavenworth
- When
- September 18, 3:53 PM CST
- Where
- Leavenworth County, 2.14 mi SSW of Jarbalo
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.170, -95.080
A warm and unstable airmass was located over the region, during the afternoon and evening hours of September 18, 2010. A cold front moved southeast across the area in the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A warm and unstable airmass was located over the region, during the afternoon and evening hours of September 18, 2010. A cold front moved southeast across the area in the afternoon and evening hours. There were numerous reports of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 18, 2:20 PM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 320 PM CDT SAT SEP 18 2010 .DISCUSSION... OLD OUTFLOW BOUNDARY HAS PUSHED WELL INTO CNTRL MISSOURI THIS AFTERNOON...AND ESSENTIALLY WASHED OUT WITH DIURNAL HEATING...WHILE TRUE SHALLOW SYNOPTIC FRONT/DENSITY CURRENT HAS NEARLY STALLED ALONG A KHYS-KCNK-KFNB-KLWD LINE. BETWEEN THESE TWO BOUNDARIES...CONVERGENCE HAS BEEN RATHER LIMITED...WITH THE BEST MOISTURE FLUX AND SFC CONVERGENCE FOCUSED THROUGH CNTRL KANSAS AS EVIDENCED BY THE ENHANCED CU FIELD ON VISIBLE SATELLITE. HOWEVER...SPECIAL 18Z KTOP SOUNDING INDICATES RATHER MINIMAL INHIBITION LEFT WITH MLCAPES ON THE ORDER OF 3000 J/KG...COINCIDENT WITH BULK SHEAR VALUES IN THE 30-40KT RANGE ON THE SRN PERIPHERY OF THE STRONGER JET AXIS NORTH OF THE SYNOPTIC FRONT. INVESTIGATION OF WV IMAGERY AND PROFILERS (WITH SUPPORT FROM OBJECTIVE RUC GUIDANCE) HINTS AT A SUBTLE WAVE EJECTING ACROSS SWRN NEBRASKA TOWARDS THE WARM SECTOR...WHICH MAY PROVIDE JUST ENOUGH LIFT IN THE NEXT COUPLE HOURS TO SUPPORT DEEPER CONVECTIVE OVERTURNING. WITH DEEP LAYER SHEAR JUST SUFFICIENT TO SUPPORT SUPERCELLULAR STRUCTURE AND 0-1KM SHEAR LARGELY RELEGATED TO THE COLD SECTOR...EXPECTING STORMS THAT DO FORM TO CONGEAL INTO CLUSTERS AND BECOME OUTFLOW DOMINATED BY THE EARLY EVENING. HOWEVER...BEFORE THAT TIME...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...THOUGH A BRIEF ISOLATED TORNADO CANNOT BE ENTIRELY DISCOUNTED UPON INITIAL ROBUST THUNDERSTORM UPDRAFT FORMATION...ESPECIALLY FROM THE KC METRO AREA WEST ALONG I-70 WHERE LOW LEVEL VORTICITY HAS BEEN MAXIMIZED AND WOULD CONCEIVABLY BE INGESTED AND ENHANCE LOW LEVEL STRETCHING. OVERALL...PREFERRED AN EVOLUTION SIMILAR TO THE HI-RES 00Z NSSL WRF (WHICH HANDLED EARLY MORNING OUTFLOW MOST ACCURATELY)...WITH SUPPLEMENTAL INPUT FROM RECENT HRRR RENDITIONS. OUTFLOW ENHANCED CONVECTION SHOULD MOVE SOUTH OF THE FORECAST AREA THIS EVENING...HOWEVER WITH THE SHALLOW BOUNDARY LIKELY RESUMING A SLIGHT SOUTHWARD PUSH AND WEAK LLJ AXIS IMPINGING ACROSS THIS FRONT...HAVE DECENT CONFIDENCE OF ELEVATED SHRA AND ISOLD TSTMS REFORMING ACROSS NRN MISSOURI THROUGH THE MORNING HOURS. THEREAFTER...SIGNIFICANT UNCERTAINTY EXISTS REGARDING THE EXTENT TO WHICH THE FRONTAL BOUNDARY LIFTS BACK NORTH TOMORROW...WITH THE OPERATIONAL NAM-WRF ALMOST COMPLETELY SCOURING OUT THE SHALLOW COLD AIRMASS...WITH THE OPERATIONAL GFS AND ECMWF FAR MORE PESSIMISTIC. CANNOT COMPLETELY IGNORE THE NAM SOLUTION GIVEN ITS BETTER BOUNDARY LAYER RESOLUTION...YET THIS MODEL HAS LITTLE OTHER SUPPORT...AND HAVE HEDGED MORE TOWARDS AN SREF MEAN SOLUTION ONLY BRINGING LOCATIONS SOUTH OF HIGHWAY 36 BACK INTO THE TRUE WARM SECTOR. WARM AND WINDY CONDITIONS CAN BE EXPECTED ON MONDAY AS THE OLD FRONTAL BOUNDARY WASHES OUT AND REFORMS NORTH WITH BUILDING HEIGHTS ALOFT AND RENEWED LEE SFC PRESSURE FALLS. THIS BOUNDARY WILL EVENTUALLY TAKE THE FORM OF A COLD FRONT...PUSHING BACK INTO THE REGION ON TUESDAY AFTERNOON AND EVENING. CURRENT SUITE OF MODELS INDICATES THE POSSIBILITY OF ANOTHER EPISODE OF STRONG TO SEVERE STORMS WITH THIS FRONT. ONLY MINOR CHANGES MADE THEREAFTER...WITH A SIMILAR PATTERN OF QUASI-ZONAL FLOW AND REGULAR FRONTAL PASSAGES. && .AVIATION... VERY LARGE UNCERTAINTY THROUGHOUT THE TAF PERIOD REGARDING BOTH THUNDERSTORM CHANCES THIS AFTERNOON...AND VSBY/CIG FLIGHT RESTRICTION LATE TONIGHT AND SUNDAY MORNING. WEAK OUTFLOW BOUNDARY HAS PUSHED SOUTH OF TERMINALS...WITH SHALLOW SYNOPTIC FRONT NOW NEARLY STALLED OVER SERN NEBRASKA. CONVERGENCE BETWEEN THESE TWO FEATURES WAS RATHER WEAK...HOWEVER ATMOSPHERE WAS BECOMING QUITE UNSTABLE AND SUPPORTIVE OF CB DEVELOPMENT THIS AFTERNOON. KEPT CB MENTION GOING DURING THE MID/LATE AFTERNOON...ANTICIPATING SCT DEVELOPMENT JUST WEST OF TERMINALS. WILL AMEND FOR A STRONGER MENTION ONCE INITIATION TAKES PLACE AND BETTER TIMING AND PLACEMENT CAN BE DETERMINED. OTHERWISE...CONVECTIVE ACTIVITY SHOULD PUSH SOUTHEAST OF TERMINALS THIS EVENING...AND THINKING NOCTURNAL PRESSURE RISES BEHIND THE SYNOPTIC FRONT AIDED BY MESOSCALE CONVECTIVE INFLUENCES WILL BEGIN TO PULL LOWER CIGS SOUTH TOWARDS THE MISSOURI RIVER. INCREASING LLJ SHOULD PULL MOISTURE NORTH OF THIS BOUNDARY OVERNIGHT...AND HAVE JUST INCLUDED A VCSH MENTION AT THIS TIME. STAYED ON THE MOST PESSIMISTIC SIDE WITH GFS/MAV GUIDANCE BRINGING IFR/LOWER MVFR FLIGHT RESTRICTIONS INTO THE AREA BEFORE SUNRISE. WILL HAVE TO WATCH SOUTHWARD PROGRESSION OF IFR CIGS OVERNIGHT...AND MAY BE ABLE KEEP KANSAS CITY TERMINALS VFR IF NAM/MET GUIDANCE COMES TO FRUITION. 21 && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SAT SEP 18 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 100 PM CDT SAT SEP 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM AND UNSTABLE AIRMASS HAS DEVELOPED SOUTH OF A FRONT STRETCHED ACROSS FAR NORTHWEST MISSOURI. SCATTERED THUNDERSTORMS ARE EXPECTED OVER EASTERN KANSAS AND WEST CENTRAL MISSOURI LATER THIS AFTERNOON...WITH A FEW STRONG TO PERHAPS SEVERE STORMS POSSIBLE. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...THOUGH A BRIEF ISOLATED TORNADO MAY BE POSSIBLE IMMEDIATELY AFTER THUNDERSTORMS INITIATE...ESPECIALLY ALONG AN OLD OUTFLOW BOUNDARY EXTENDING FROM CENTRAL MISSOURI THROUGH EAST CENTRAL KANSAS. ANY THUNDERSTORMS THIS AFTERNOON ARE EXPECTED TO MOVE SOUTH OF THE OUTLOOK AREA THIS EVENING...WITH ADDITIONAL THUNDERSTORMS ACTIVITY LIKELY NEAR THE IOWA BORDER AFTER MIDNIGHT AND CONTINUING INTO EARLY SUNDAY MORNING. A FEW OF THESE STORMS MAY PRODUCE SMALL HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL RETURN TO THE OUTLOOK AREA TUESDAY AFTERNOON AND TUESDAY NIGHT AS A COLD FRONT PUSH SOUTH. SOME OF THESE STORM COULD REACH STRONG TO SEVERE LIMITS...WITH HEAVY RAINFALL ALSO POSSIBLE. ANOTHER FRONT IS FORECAST TO REACH THE AREA THURSDAY NIGHT...THOUGH IT IS TOO EARLY TO DETERMINE WHETHER SEVERE WEATHER WOULD BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING FOR LOCATIONS SOUTH OF A ST. JOSEPH TO KIRKSVILLE LINE. 21
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
434 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 3 NNE SUGAR CREEK 39.18N 94.39W
09/18/2010 E1.00 INCH JACKSON MO PUBLIC
&&
GAMISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
436 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL INDEPENDENCE 39.09N 94.35W
09/18/2010 M1.00 INCH JACKSON MO PUBLIC
&&
GAMISSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 438 PM CDT SAT SEP 18 2010 MOZ045-182230- PETTIS MO- 438 PM CDT SAT SEP 18 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PETTIS COUNTY UNTIL 530 PM CDT... AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF LA MONTE...OR 8 MILES NORTHEAST OF KNOB NOSTER...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LA MONTE...HOUSTONIA AND HUGHESVILLE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3872 9307 3876 9351 3893 9350 3893 9307 TIME...MOT...LOC 2138Z 269DEG 13KT 3885 9345 CUTTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
444 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 1 SSW MILLARD 40.09N 92.55W
09/18/2010 E1.75 INCH ADAIR MO TRAINED SPOTTER
&&
SFORTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
446 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 3 WNW BLUE SPRINGS 39.03N 94.33W
09/18/2010 E2.75 INCH JACKSON MO TRAINED SPOTTER
&&
SFORTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
447 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL LA PLATA 40.03N 92.49W
09/18/2010 M1.25 INCH MACON MO TRAINED SPOTTER
&&
GAMISThe Pleasant Hill radar (KEAX), 81 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
10 hail, 1 funnel cloud. Local standard time, as filed.
A rain wrapped funnel cloud was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260525, 260526, 260527, 260524, 260530, 260528, 260529, 260531, 260532, 260533, 260534.